CDC warns of fainting possibility after vaccination
NEWS IN BRIEF — Posted May 26, 2008
Passing out shortly after receiving a shot has become more common, and physicians should strongly consider observing patients for 15 minutes afterwards to reduce the risk of injury from such an incident, according to a paper in the May 2 Morbidity and Mortality Weekly Report.
Researchers with the Centers for Disease Control and Prevention and the Food and Drug Administration analyzed data from the Vaccine Adverse Event Reporting System. A total of 463 cases of syncope after vaccination were reported from 2005 to 2007, but only 203 were documented from 2002 to 2004. Adolescent girls accounted for the majority of the fainting spells. The authors blame this phenomenon on the growing number of shots recommended for this group.
Note: This item originally appeared at http://www.ama-assn.org/amednews/2008/05/26/hlbf0526.htm.